Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 61, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 1998, 9:56 PM CDT for Bates County, Henry County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 9:56 PM CDT (02:56 UTC)
- Expired
- May 24, 1998, 10:55 PM CDT
- In force
- 59 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bates County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:13 PM CDT | Hail 0.75 | Montrose, MO | Golfball-size hail was reported in Montrose by the Henry County Sheriff's office. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
570
WUUS1 KMCI 250258 RRA
SVRMCI
MOC013-083-250355-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
956 PM CDT SUN MAY 24 1998
* SEVERE THUNDERSTORM WARNING FOR
HENRY COUNTY IN MISSOURI
NORTHEASTERN BATES COUNTY IN MISSOURI
* UNTIL 1055 PM CDT
* SOME LOCATIONS AFFECTED
NEAR BALLARD AT 1005 PM CDT
5 MILES SOUTH OF URICH AT 1015 PM CDT
7 MILES EAST OF URICH AT 1030 PM CDT
NEAR SHAWNEE MOUND AT 1040 PM CDT
* AT 956 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF BALLARD...MOVING NORTHEAST
AT 30 MILES PER HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WINDS UP TO 60 MPH.
LAT...LON 3855 9354 3821 9354 3821 9407 3845 9437
3844 9406 3856 9406What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:55 AM CDT, 17 hours 1 minute earlier.
Area forecast discussion, May 24, 4:55 AM CDT, 17 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 455 AM CDT SUN MAY 24 1998 PCP CHC MAIN FCST CHALLENGE 2ND INTO 3RD PDS. SFC ANLYS SHOWG FNT HAS PUSHED S AND E OF CWA WITH LATEST STLT IMAGERY INDG STRATUS SETTLING IN ACRS ENTR CWA. MEANWHILE...SHRTWV WHICH HELPED GENERATE CONVECTION CONTS TO MV EWD INTO IL. SUBSIDENCE BHND WV XPCD ACRS AREA TDA WITH GRADUAL DCR IN STRATUS BY AFTN. FNTL BNDRY SHOULD SLIDE INTO NRN OK INTO SRN MO/NRN ARK TDA INTO MEMORIAL DAY PER MANUAL PROGS...WITH MODELS INDCG YET ANOTHER SGFNT SHRTWV MOVG OUT OF THE RCKYS AND INTO THE PLAINS. LATEST AWIPS H2O VAPOR IMAGERY SHOWG FEATURE CURRENTLY MOVG INTO UT/AZ. AS SHRTWV MOVS INTO CO BY THIS EVE...XPC LLJ TO INCR INTO KS...WITH INTIAL COMPLEX DVLPG IN SE CO/SW KS IN AREA OF BEST 700-500 DIFF ADVCTN AND 500-850 DIV/CONV COUPLET. SYS TO CONT MOVG EWD...LKLY INTO SW MO BY ERY MON MRNG ALG NOSE OF LLJ PER ETA/AVN SOLUTION. CURRENT FCST OF SCT POPS IN FAR S TNGT LOOKS GOOD. HOWEVER..GIVEN TRACK RECORD OF CNVTVN CLOSER TO ELEVATED BNDRY WITH LTL ACTION IN THE VNCTY OF SFC FNT...WL ADD SCT POPS LT TNGT AS FAR N AS MO VLY AREA. WITH OUTFLOW BNDRYS LKLY LINGERG DURG MEMORIAL DAY...AND WITH MODELS HINTG AT ANOTHER SHRTWV MOVG INTO ERN KS LT IN DAY...WL CONT MENTION OF SCT POPS ACRS ENTR CWA. .EAX... MO...NONE. KS...NONE. DJV
In the hours before
Local storm report, May 24, 4:35 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT SUN MAY 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 2 S ROCKINGHAM MO .88 INCH HAIL
05/23/98 RAY
0840 PM 3 NW NORBORNE MO 1 INCH HAIL
05/23/98 CARROLL
0845 PM 7 NE MACON MO .75 INCH HAIL
05/23/98 MACONLocal storm report, May 24, 4:35 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT SUN MAY 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 2 S ROCKINGHAM MO .88 INCH HAIL
05/23/98 RAY
0840 PM 3 NW NORBORNE MO 1 INCH HAIL
05/23/98 CARROLL
0845 PM 7 NE MACON MO .75 INCH HAIL
05/23/98 MACONNearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.